Alert archive / Kentucky / River Flood Warnings in 2017
River Flood Warning 23, NWS Louisville, KY
NWS Louisville, KY issued this river flood warning at Dec 23, 2017, 8:51 AM CST for Warren County, Kentucky. It took effect at Dec 23, 2017, 4:40 PM CST. It was in force for 14 hr.
The area
The outline as issued.
The facts
- Issued
- Dec 23, 2017, 8:51 AM CST (14:51 UTC)
- In effect from
- Dec 23, 2017, 4:40 PM CST
- Expired
- Dec 24, 2017, 7:09 AM CST
- In force
- 14 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- Minor
County Warren County, KY
The radar
The Nashville radar (KOHX), 74 km from the middle of the area, began a volume at 14:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Drakes Creek near Alvaton (ALVK2).
- Action stage
- 22 ft
- Minor stage
- 24 ft
- Moderate stage
- 35 ft
- Major stage
- 42 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03314000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
256
WGUS43 KLMK 231451
FLWLMK
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Louisville KY
951 AM EST Sat Dec 23 2017
...The National Weather Service in Louisville KY has issued a Flood
Warning for the following rivers in Kentucky...
Drakes Creek near Alvaton
Green River at Woodbury
Green River at Rochester
affecting the following counties in Kentucky...Butler...Muhlenberg...
Ohio...Warren.
.Two to three inches of rain over the last 12 hours will cause the river
to rise above flood stage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you are affected by these crests take any necessary actions.
Additional information is available at
water.weather.gov/ahps2/index.php?wfo=lmk.
&&
KYC227-240251-
/O.NEW.KLMK.FL.W.0023.171223T2240Z-171224T1226Z/
/ALVK2.1.ER.171223T2240Z.171224T0000Z.171224T0626Z.NO/
951 AM EST Sat Dec 23 2017
The National Weather Service in Louisville KY has issued a
* Flood Warning for
the Drakes Creek near Alvaton.
* from this afternoon to Sunday morning.
* At 8:45 AM Saturday the stage was 12.7 feet.
* Flood stage is 24.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and
continue to rise to near 25.0 feet by this evening. The river will
fall below flood stage by after midnight Sunday.
* Impact...At 21.0 feet...Trails at Phil Moore Park flood.
* Flood History...This crest compares to a previous crest of 26.9
feet on Jul 8 2016.
&&
LAT...LON 3684 8646 3699 8646 3697 8632 3685 8632
$$
KYC031-227-240250-
/O.NEW.KLMK.FL.W.0024.171224T1010Z-171226T0351Z/
/WDHK2.1.ER.171224T1010Z.171225T0600Z.171225T2151Z.NO/
951 AM EST Sat Dec 23 2017
The National Weather Service in Louisville KY has issued a
* Flood Warning for
the Green River at Woodbury.
* from late tonight to Monday evening.
* At 9:00 AM Saturday the stage was 7.4 feet.
* Flood stage is 26.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Sunday and continue to
rise to near 29.2 feet by early Monday morning. The river will fall
below flood stage by Monday afternoon.
* Impact...At 30.0 feet...Several county roads flood near Woodbury.
* Flood History...This crest compares to a previous crest of 29.0
feet on Apr 30 2013.
&&
LAT...LON 3713 8641 3716 8665 3728 8680 3739 8678
3728 8659 3724 8641
$$
KYC031-177-183-240250-
/O.NEW.KLMK.FL.W.0025.171225T0936Z-171227T0600Z/
/RCHK2.1.ER.171225T0936Z.171226T0000Z.171227T0000Z.NO/
951 AM EST Sat Dec 23 2017
The National Weather Service in Louisville KY has issued a
* Flood Warning for
the Green River at Rochester.
* from late Sunday night to late Tuesday night.
* At 7:00 AM Saturday the stage was 8.6 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Monday morning and continue to
rise to near 17.5 feet by Monday evening. The river will fall below
flood stage by Tuesday evening.
* Impact...At 17.0 feet...Reeds and Rochester Ferries remain closed.
KY 369 floods one mile north of Rochester.
* Flood History...This crest compares to a previous crest of 17.4
feet on Mar 21 2013.
&&
LAT...LON 3728 8680 3718 8690 3727 8697 3739 8678
$$
CMC2 follow-up statements
842
WGUS83 KLMK 240126
FLSLMK
Flood Statement
National Weather Service Louisville KY
826 PM EST Sat Dec 23 2017
...The Flood Warning continues for the following rivers in
Kentucky...
Drakes Creek near Alvaton
Green River at Woodbury
Green River at Rochester
affecting the following counties in Kentucky...Butler...Muhlenberg...
Ohio...Warren.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If you are affected by these crests take any necessary actions.
Additional information is available at
water.weather.gov/ahps2/index.php?wfo=lmk.
&&
KYC227-241617-
/O.EXT.KLMK.FL.W.0023.000000T0000Z-171224T1617Z/
/ALVK2.1.ER.171223T2358Z.171224T0600Z.171224T1017Z.NO/
826 PM EST Sat Dec 23 2017
The Flood Warning continues for
the Drakes Creek near Alvaton.
* until Sunday morning.
* At 7:45 PM Saturday the stage was 24.5 feet.
* Flood stage is 24.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 26.0 feet by
after midnight Sunday. The river will fall below flood stage early
Sunday.
* Flood History...This crest compares to a previous crest of 25.9
feet on May 20 2017.
&&
LAT...LON 3684 8646 3699 8646 3697 8632 3685 8632
$$
KYC031-227-241926-
/O.EXT.KLMK.FL.W.0024.171224T1150Z-171227T0000Z/
/WDHK2.1.ER.171224T1150Z.171225T0600Z.171226T1800Z.NO/
826 PM EST Sat Dec 23 2017
The Flood Warning continues for
the Green River at Woodbury.
* from Sunday morning to Tuesday evening.
* At 8:00 PM Saturday the stage was 17.6 feet.
* Flood stage is 26.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Sunday morning and continue to
rise to near 29.5 feet by early Monday morning. The river will fall
below flood stage by Tuesday early afternoon.
* Impact...At 30.0 feet...Several county roads flood near Woodbury.
* Flood History...This crest compares to a previous crest of 29.3
feet on Dec 13 2007.
&&
LAT...LON 3713 8641 3716 8665 3728 8680 3739 8678
3728 8659 3724 8641
$$
KYC031-177-183-241926-
/O.EXT.KLMK.FL.W.0025.171225T1647Z-171228T0359Z/
/RCHK2.1.ER.171225T1647Z.171226T1200Z.171227T2159Z.NO/
826 PM EST Sat Dec 23 2017
The Flood Warning continues for
the Green River at Rochester.
* from Monday morning to Wednesday evening.
* At 7:00 AM Saturday the stage was 8.6 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late Monday morning and
continue to rise to near 17.9 feet by Tuesday morning. The river
will fall below flood stage by Wednesday afternoon.
* Impact...At 17.0 feet...Reeds and Rochester Ferries remain closed.
KY 369 floods one mile north of Rochester.
* Flood History...This crest compares to a previous crest of 17.9
feet on Jun 16 1998.
&&
LAT...LON 3728 8680 3718 8690 3727 8697 3739 8678
$$080 WGUS83 KLMK 241309 FLSLMK Flood Statement National Weather Service Louisville KY 809 AM EST Sun Dec 24 2017 ...The Flood Warning is cancelled for the following rivers in Kentucky... Drakes Creek near Alvaton affecting the following counties in Kentucky...Warren. KYC227-241339- /O.CAN.KLMK.FL.W.0023.000000T0000Z-171224T1617Z/ /ALVK2.1.ER.171223T2358Z.171224T0545Z.171224T1154Z.NO/ 809 AM EST Sun Dec 24 2017 The flood warning is cancelled for the Drakes Creek near Alvaton. * At 7:45 AM Sunday the stage was 23.6 feet. * Flood stage is 24.0 feet. * Fell below flood stage at 6:54 AM Sunday. * Forecast...The river will continue to fall to 12.2 feet by Monday morning. && LAT...LON 3684 8646 3699 8646 3697 8632 3685 8632 $$ CMC
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this river flood warning went out at Dec 23, 8:01 AM CST, 50 minutes earlier.
Area forecast discussion, Dec 23, 8:01 AM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
901 AM EST Sat Dec 23 2017
.Forecast Update...
Issued at 855 AM EST Sat Dec 23 2017
Made a quick update in forecast to include snow (or rain-snow mix)
for northern parts of CWA this morning. Observations just west of
the CWA are reporting a transition to snow, and dual-pol parameters
on the KVWX radar show the rain/snow line already east of the radar
and beginning to clip northwestern portions of Dubois county. Given
warm ground and wet surfaces from rain, accumulations look unlikely,
but cannot rule out a quick dusting on grassy surfaces from some of
the heavier bursts of snow.
&&
.Short Term...(Today through Sunday)
Issued at 330 AM EST Sat Dec 23 2017
Early morning surface analysis has an area of surface low pressure
over NW Tennessee (roughly between Nashville and Clarksville).
Surface cold frontal boundary is wavy and extends from near Columbus
Ohio southwestward to just west of the I-65 corridor and down into
west TN. Temperatures remained in the mid-upper 50s across much of
central KY this morning with some lower 60s as far north as the
KY/TN border. Colder air was lurking back to the west, mainly west
of I-24 where readings in far west KY had already dropped into the
lower 40s.
For the remainder of the overnight hours, latest HRRR progs continue
to lift the low pressure system out of NW TN and into south-central
KY. The HRRR runs have suggested that a band of heavier rainfall
would develop just north of the low track. However, radar data
hasn't really supported that solution as of yet, with a large area
of weaker returns over far west KY and down into NE AR. Our current
thinking is that heaviest band of showers will move east out of the
Bowling Green area and move downstream parallel to the Cumberland
Parkway over the next few hours. KY Mesonet data shows that 2-3
inches of rainfall has fallen down across far south-central KY.
Calls out to the counties haven't revealed much in the way of
flooding despite the rainfall. Temperatures early this morning will
remain in the mid-upper 50s across the south. However, we'll see
the colder air to our northwest drop into our NW counties over the
next few hours. So, readings up in our NW southern IN counties will
likely drop into the lower-mid 40s.
Moving into the daylight hours, surface cold front west of I-65 is
forecast to push eastward throughout the day. The upper trough axis
is also forecast to push eastward as well. So we expect
precipitation to diminish from west to east by mid-late morning and
completely diminish by late afternoon. We're not going to change
any of the headlines with respect to the Flash Flood Watch at this
time and current expiration of 18Z still looks good. Current
thinking is that colder air to the northwest will lag behind the
departing precipitation resulting no precipitation change over in
our CWA. Highs on the day will likely be from midnight this morning
with temperatures falling into the middle 30s by evening.
Cloudy skies along with mainly dry conditions are expected for
tonight. Low temperatures look to cool into the 27 to 30 degree
range. We will need to watch for slick spots on area roadways
tonight where remnant moisture from this morning's rainfall may re-
freeze as temps cool off this evening and overnight. This would
likely be a problem on secondary and far less traveled roadways.
Interstates and major roadways with road traffic will likely dry off
a bit more this afternoon and evening.
Going into Sunday, model guidance is coming into better agreement
with the overall synoptic pattern. The models agree with a short-
wave trough axis approaching the region from the west, while
sharpening up with time. 500 hPa jet streak looks to rotate through
the base of the short wave trough which should yield a gradual
moistening of the column along with a bit more synoptic scale lift
overspreading the region during the afternoon hours. Model
proximity soundings show a relatively warm boundary layer in the
afternoon hours suggestive that precipitation would likely start off
in the form of liquid rain showers. The column does look to rapidly
cool off after sunset resulting in a change over to snow by the
early evening hours. Highs Sunday afternoon should top out in the
36-40 degree range. Have leaned close to the adjusted short term
Euro ensemble here which has verified well over the past few days.
.Long Term...(Sunday night through Friday)
Issued at 345 AM EST Sat Dec 23 2017
For Christmas Eve, sharpening upper trough axis is forecast to swing
through the region on Christmas Eve. Initial rain showers look to
change over to snow showers and snow flurries by the early evening
hours. Overall model depictions have trended a little wetter with
this system. Overall, a period of snow showers and flurries looks
to be on the table from early evening into the early part of
Christmas Day. Strongest upper level forcing however, looks to
remain to our north, mainly along the I-70 corridor from central IN
and into Ohio where several inches of snow look to fall. In our
area, combination of wet ground and initial warm temperatures will
likely lead to the first part of the snow showers not making much in
the way of a ground accumulation. However, with cooling
temperatures in the evening and into the overnight hours, some minor
accumulations will be possible.
In general, the best chances of seeing some minor accumulations look
to be along and north of the I-64 corridor and mainly east of the I-
75 corridor. In this arcing area from southern IN into northern and
northeastern KY, a quarter to a half inch of accumulation looks
possible. Some areas may do a little better, especially if we got a
little bit more of a convective nature to the snows. South and
southwest of the I-64 and I-75 corridor a dusting/coating of
accumulation could occur on Christmas Eve and into Christmas
morning. Slick spots on area roadways will be a concern by mid-late
evening and into the overnight period. Lows are expected to drop
into the lower-middle 20s. We will be highlighting this risk in the
Hazardous Weather Outlook product this morning.
For Christmas Day, much drier air will push into the region during
the early morning hours. By sunrise, any lingering snow
showers/flurries should be located well east of our CWA. Partial
clearing looks to take place during the day. Highs on Christmas Day
look to range from about 33-38 across the area. Lows Christmas
night will likely drop back into the lower 20s region wide.
For Tue/Wed, dry but cold weather is expected across the region as a
broad trough aloft remains in place. Some small perturbations
moving through look to bring reinforcing shots of cold air to the
region through the period. We may see some light wintry weather as
early as Tuesday with a small scale perturbation passing through
aloft. Though, the quick speed and lack of moisture may just result
in more of just passing flurries at this point.
By Thursday and into the weekend, amplification of the pattern is
expected once again and impactful wintry weather threats will be in
place. The deterministic GFS and Euro runs haven't really shown
good run to run continuity with the pattern over the last few days.
While the models do agree that widespread cold air will be in place
across the region, the deterministic runs are having some trouble
with individual waves passing through within the mean flow. There
remains a decent signal that a large overrunning event could be in
the cards for late week with some eastern US coast development by
the weekend. Ensemble support for this is there, but overall
confidence remains on the low end of the spectrum given the
spatial/temporal spreads within the guidance. For now, have kept
chance PoPs in for the late week period to keep forecast continuity
going. Current thinking is that some forecast convergence will
likely take place by midweek and the finer scale details should
become more apparent. Stay tuned!
&&
.Aviation...(12Z TAF Issuance)
Issued at 629 AM EST Sat Dec 23 2017
Deteriorated conditions will continue through this morning,
before they begin to improve later this afternoon and evening.
A surface low currently over eastern KY will quickly eject NE
through the day along a nearly stationary frontal boundary. As this
occurs expect the widespread rain to taper in coverage and
intensity. In fact, already seeing this trend across western KY.
As we near sunrise, expect that the heavier rains will slacken, but
still expect VFR/MVFR vis in lighter rains and IFR ceilings until
around midday and early afternoon. Expect we could see some gusts
between 20 and 25 mph at times out of the NNW at times. Deep
moisture then quickly exits, with conditions returning to MVFR/VFR
between sunset and Midnight. Winds will become light out of the NW
by this time.
Did also want to mention that HNB/SDF could very briefly see a few
flakes mix in with the end of the precipitation as the cold air
tries to catch up. The likelihood of this occurring is too low and
non-impactful to the point that no mention is needed at this time.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Flash Flood Watch until 1 PM EST /noon CST/ this afternoon for
KYZ027-028-039>041-045>049-053>057-061>067-070>078-081-082.
&&
Update...DM
Short Term...MJ
Long Term....MJ
Aviation...BJSHazardous weather outlook, Dec 23, 3:01 AM CST, 5 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 401 AM EST Sat Dec 23 2017 KYZ027-028-039>041-045>049-053>057-061>067-070>078-081-082-240915- Grayson-Hardin-Anderson-Woodford-Fayette-Nelson-Washington-Mercer- Jessamine-Clark-Larue-Marion-Boyle-Garrard-Madison-Butler-Edmonson- Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren- Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton- Including the cities of Leitchfield, Elizabethtown, Lawrenceburg, Versailles, Lexington, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 401 AM EST Sat Dec 23 2017 /301 AM CST Sat Dec 23 2017/ ...FLASH FLOOD WATCH IN EFFECT UNTIL 1 PM EST /NOON CST/ THIS AFTERNOON... This hazardous weather outlook is for South Central Kentucky. .DAY ONE...Today and Tonight. Locally heavy rainfall is expected across south central Kentucky this morning. Rainfall amounts this morning of 1 to 2 inches is expected. Total rainfall amounts of 2 to 4 inches are expected. This rainfall may result in localized flooding. Colder air will move into the region this afternoon and tonight. Residual water on less traveled roadways may refreeze resulting in slick spots overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A quick moving upper level weather disturbance will pass through the region Sunday afternoon and evening. Light rain showers will be possible Sunday afternoon and then switch over quickly to snow showers for Christmas Eve. Some light snowfall accumulations will be possible with this activity. If you have travel plans for Christmas Eve and Christmas Day, stay tuned to the latest forecasts. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report rainfall and any flooding. INZ076>079-083-084-089>092-KYZ023>026-029>038-042-043-240915- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Bullitt-Oldham-Trimble- Henry-Shelby-Franklin-Spencer-Bourbon-Nicholas- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Paris, and Carlisle 401 AM EST Sat Dec 23 2017 /301 AM CST Sat Dec 23 2017/ This hazardous weather outlook is for south central Indiana and portions of Central Kentucky. .DAY ONE...Today and Tonight. Moderate rainfall is expected across the region this morning. Total rainfall amounts of 1 to 2 inches will be possible. Ponding of water on area roadways is expected this morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A quick moving upper level weather disturbance will pass through the region Sunday afternoon and evening. Light rain showers will be possible Sunday afternoon and then switch over quickly to snow showers for Christmas Eve. Some light snowfall accumulations will be possible with this activity. If you have travel plans for Christmas Eve and Christmas Day, stay tuned to the latest forecasts. .SPOTTER INFORMATION STATEMENT... Spotter are requested to report rainfall and any flooding. MJ
In the hours before
Local storm report, Dec 23, 4:19 AM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
519 AM EST SAT DEC 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 AM FLOOD 1 WNW CORINTH 36.79N 86.79W
12/23/2017 LOGAN KY 911 CALL CENTER
HIGHWAY 100 DOWN TO 1 LANE DUE TO HIGH
WATER. THIS IS A COMMON LOW SPOT THAT
FLOODS.
&&
BJSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 1:29 AM CST | Areal Flood Advisory | LMK | Logan, Simpson, Warren | 6 hr |
| Dec 23, 8:51 AM CST | River Flood Warning | LMK | Butler, Warren | 3 days |
| Dec 23, 8:51 AM CST | River Flood Warning | LMK | Butler, Muhlenberg, Ohio | 4 days |
| Dec 23, 9:04 AM CST | Areal Flood Warning | LMK | Casey, Lincoln | 3 hr |
| Dec 23, 2:41 PM CST | Winter Weather Advisory | LMK | Anderson, Bourbon, Bullitt, Clark, Fayette, Franklin and 10 more | 32 hr |
Nearby
River Flood Warnings in Kentucky, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.